Alert archive / New York / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 91, NWS Binghamton, NY

August 23, 2020Tioga County, New York

NWS Binghamton, NY issued this severe thunderstorm warning at Aug 23, 2020, 12:48 PM EDT for Tioga County, New York. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 23, 2020, 12:48 PM EDT (16:48 UTC)
Expired
Aug 23, 2020, 1:04 PM EDT
In force
16 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Tioga County, NY

The radar

The Binghamton radar (KBGM), 27 km from the middle of the area, began a volume at 16:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 4.8 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2020-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 41 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2020-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
41 J/kg
Mixed-layer CIN
-214 J/kg
Mixed-layer LCL
1110 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 10:18 AM EDT, 2 hours 30 minutes earlier.

Area forecast discussion, Aug 23, 10:18 AM EDT, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
1018 AM EDT Sun Aug 23 2020

.SYNOPSIS...
Warmth and humidity, along with passing disturbances, will
result in a few clusters of showers and thunderstorms passing
through parts of the area today through Tuesday. It will be dry
most of the time. High pressure will briefly visit Wednesday
with quiet and cooler weather, but things will turn more active
later in the week as temperatures trend warmer again.

&&

.NEAR TERM /THROUGH MONDAY/...
1015 am update...
Pushed ahead the timing of the incoming showers by a few hours
late this morning and early afternoon. Latest radar shows the
weak convection over far wrn NY and nw PA making its way into
the southern tier of NY in the next couple hours. The initial
batch of showers should be fairly weak...but later this
afternoon, may tap into some instability and generate scattered
thunderstorms. Still not expecting any severe storms, but a few
brief gusts or heavy downpours are not out of the question. Keep
an eye on the changing weather conditions if outdoors this
afternoon.

355 AM Update...
Main issues in the near term are working out details for
convection when most of the time will actually be dry. Also,
temperatures will approach daily records today; the warmth and
elevated humidity will persist into Monday.

Valleys east of Interstate 81 have had no problem filling in
with fog early this morning; to the west the atmosphere is a
touch more unstable and there is southwest flow just off the
surface which delayed valley fog development but it is doing so
just prior to dawn. Temperatures will start off in the upper
50s to mid 60s this morning, with increasing dewpoints
preventing lower readings.

Flat ridging aloft, and warm southwest flow in the lower levels,
will boost temperatures some more today while also increasing
humidity. This combination will result in more instability than
prior days. However, there will also be some convective
inhibition/thermal capping that will need to be overcome for any
thunderstorms to occur. High resolution models are keying in on
a very subtle shortwave embedded within the zonal flow, as well
as a weak surface convergence zone, for where cap will probably
be broken and thus clusters of convection are anticipated. This
initiates in early afternoon roughly along a Bath-Watkins Glen-
Ithaca-Sherburne-Cooperstown axis, which will then sag slightly
across more of the Southern Tier-Western Catskills mid-to-late
afternoon and perhaps a bit into far Northern Pennsylvania.
Shear will be quite modest, but lower portions of the
atmospheric column will contain steep lapse rates. Model
soundings depict an inverted-V in the lowest several thousand
feet. While actual severe potential is very low, this would
suggest that strongest cells could still cause decent localized
brief gusts, perhaps 30-40 mph. At the very least, cool pools
will be generated, which along with fairly weak flow could cut
off updrafts and make cells short-lived and/or complicatedly
interacting. This will make it challenging for anything more
organized to occur, while also limiting the amount of locally
heavy rainfall even if there are brief downpours.

The daily record high for Binghamton airport today just happens
to be a relatively lower one at 85 degrees, and we are
anticipating highs very near that this afternoon. The record at
Syracuse meanwhile is 92 degrees; we expect to be a couple
degrees short. For Wilkes-Barre/Scranton (Avoca), the daily
record high is 95 degrees which we think will not be threatened
at all; maybe within 5 degrees. That said, dewpoints well into
the 60s will make heat indices at lower elevations today,
reach into the lower 90s.

The convective clusters this evening may still manage to touch
off residual cells, harnessing whatever instability that is
still present. However, overall a quiet muggy night is expected,
as temperatures settle into the lower- mid 60s for lows. The
Wyoming Valley in Northeast PA, and Finger Lakes in Central NY,
may not even get below the upper 60s.

Monday will be tricky, with a pair of subtle shortwaves
traversing west-to-east through the area yet timed poorly with
peak heating. Much of the day may be spent between waves, with
convective inhibition. It will be another warm and fairly humid
day; dry most of the time yet with a few storm clusters around.
As with today, the storms during the day Monday could mix down
brief stronger gusts yet actual organized severe potential
appears quite low.

&&

.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/...
A chance for showers and some thunder will linger mainly north of
the Thruway Monday night, but better chances for showers and storms
return Tuesday morning as a cold front moves through the area. There
is enough strong unidirectional shear to cause some concern for
stronger gusts in storms, but with the frontal passage occurring
early in the day (it may be on its way out of our eastern zones as
early as 18Z), instability may be less-than-ideal for severe
convection. We will simply have to continue to monitor this for
changes in timing. Otherwise, breezy conditions are expected with
the passing front. Temperatures starting in the 60s peak in the
upper 70s to lower 80s across much of central NY, but may still be
able to reach the mid/upper 80s across the Wyoming valley. Cooler
lower-level temperatures work in behind the front Tuesday
evening/night, with overnight lows generally in the 50s and most of
the area turning dry.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
Much of the area will be dry for Wednesday as a weak surface high
builds in, with cooler air behind the front and highs generally in
the 70s. Some warmer spots in the Wyoming valley could reach to near
80F. Wendesday night, chances for showers and thunder move back in
with another shortwave passing through. For the remainder of the
extended period, a shift to southwesterly flow will result in an
increase in heat and humidity and daily chances for showers and
storms. Some model runs still indicate a chance for some tropical
moisture to advect into the area late in the week, so we will
continue to monitor how things play out in the Gulf of Mexico over
the next several days.

&&

.AVIATION /14Z SUNDAY THROUGH THURSDAY/...
VFR conditions are generally anticipated this TAF period,
though not without chances for showers and thunderstorms near a
few of the terminals. Also, KELM as is often the case is having
to deal with valley fog; scattering between 12Z-13Z this morning
and then likely forming again late tonight. Warmth and humidity
today will lead to enough instability for thunderstorms to
generate for at least parts of the area. High resolution models
are placing focus on a weak disturbance coinciding with peak
afternoon heating, to produce a stripe of scattered convection
roughly along KELM-KITH-KBGM. With decent model agreement,
TEMPOs have been added for those terminals. For KSYR-KRME to the
north, and KAVP to the south, thunder chances are not zero but
there will be inhibition which will probably prevent it. Winds
throughout the period will generally be variable or light
southwest, though higher erratic gusts could occur near any
thunderstorm cells.

Outlook...

Monday through Tuesday...Occasional restrictions possible in
scattered showers and thunderstorms.

Tuesday night through Wednesday night...Mainly VFR, though
valley fog possible at KELM late nights-early mornings.

Thursday...Brief restrictions possible from showers-thunder.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...MDP
NEAR TERM...BJT/MDP
SHORT TERM...HLC
LONG TERM...HLC
AVIATION...MDP
Hazardous weather outlook, Aug 23, 7:39 AM EDT, 5 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
739 AM EDT Sun Aug 23 2020

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-241145-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
739 AM EDT Sun Aug 23 2020

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A cold front is expected to sweep through the region Tuesday,
potentially with a chance for a few strong to severe gusty
thunderstorms. Monitor the forecast for updates as details become
clearer.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 23, 12:06 PM EDT, 42 minutes before
Special Weather Statement
National Weather Service Binghamton NY
1206 PM EDT Sun Aug 23 2020

NYZ024-055-PAZ038-231630-
Chemung NY-Tioga NY-Bradford PA-
1206 PM EDT Sun Aug 23 2020

...STRONG THUNDERSTORM WILL AFFECT...SOUTHEASTERN CHEMUNG...
SOUTHWESTERN TIOGA AND NORTH CENTRAL BRADFORD COUNTIES UNTIL 1230 PM
EDT...

At 1205 PM EDT, Doppler radar was tracking a strong thunderstorm over
Chemung, moving east at 20 mph.

Small hail and winds in excess of 40 mph will be possible with this
storm.

Locations impacted include...
Chemung, Barton, Sayre, Waverly, Athens, Ridgebury, Litchfield, South
Waverly, Wellsburg and Lockwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4191 7676 4204 7676 4214 7649 4195 7635
TIME...MOT...LOC 1605Z 250DEG 17KT 4201 7666

BJT
Special weather statement, Aug 23, 12:30 PM EDT, 18 minutes before
Special Weather Statement
National Weather Service Binghamton NY
1230 PM EDT Sun Aug 23 2020

NYZ024-055-PAZ038-231715-
Chemung NY-Tioga NY-Bradford PA-
1230 PM EDT Sun Aug 23 2020

...STRONG THUNDERSTORM WILL AFFECT...SOUTHEASTERN CHEMUNG...
SOUTHWESTERN TIOGA AND NORTHEASTERN BRADFORD COUNTIES UNTIL 115 PM
EDT...

At 1230 PM EDT, Doppler radar was tracking a strong thunderstorm over
Chemung, moving east at 15 mph.

Small hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Chemung, Barton, Sayre, Waverly, Athens, Ridgebury, Litchfield, South
Waverly, Windham and Wellsburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4189 7674 4207 7675 4220 7636 4192 7626
TIME...MOT...LOC 1630Z 255DEG 12KT 4202 7660

BJT

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 12:06 PM EDTSpecial Weather StatementBGMChemung24 min
Aug 23, 12:30 PM EDTSpecial Weather StatementBGMTioga45 min
Aug 23, 1:10 PM EDTSpecial Weather StatementBGMTioga50 min
Aug 23, 1:13 PM EDTSpecial Weather StatementBGMChemung47 min
Aug 23, 1:25 PM EDTSevere Thunderstorm WarningBGMBroome, Tioga, Tompkins35 min
Aug 23, 2:02 PM EDTSpecial Weather StatementBGMTompkins43 min
Aug 23, 2:05 PM EDTSpecial Weather StatementBGMCortland40 min
Aug 23, 2:16 PM EDTSpecial Weather StatementBGMSchuyler29 min
Aug 23, 2:40 PM EDTSpecial Weather StatementBGMChenango35 min
Aug 23, 2:50 PM EDTSpecial Weather StatementBGMMadison25 min
Aug 23, 2:52 PM EDTSpecial Weather StatementBGMTompkins23 min
Aug 23, 3:27 PM EDTSpecial Weather StatementBGMOtsego18 min
Aug 23, 3:35 PM EDTSpecial Weather StatementBGMChenango25 min
Aug 23, 3:52 PM EDTSpecial Weather StatementBGMOtsego38 min
Aug 23, 3:54 PM EDTSevere Thunderstorm WarningBGMChenango, Madison36 min

Nearby

Severe Thunderstorm Warnings in New York, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.